Flood, Rush
- When
- May 25, 12:10 AM CST to 12:10 PM CST
- Where
- Rush County, 1.38 mi N of Timken to 0.13 mi NE of Shaffer
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.490, -99.180
Water was over several roads from days of heavy rains.
A s/wv trough initiated thunderstorms across the Oklahoma and Texas panhandles and this activity spread northeast across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A s/wv trough initiated thunderstorms across the Oklahoma and Texas panhandles and this activity spread northeast across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 24, 9:35 PM CST, 2 hours 35 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1035 PM CDT Fri May 24 2019 ...Updated Aviation... .SHORT TERM...(This evening through Saturday) Issued at 329 PM CDT Fri May 24 2019 The main forecast issue in the short term is chances for high-end severe storms Saturday. A surface boundary has stalled out across south central Kansas with rich low level moisture confined to the southern plains. As the influence of last night's shortwave trough wanes, with southwesterly mid level flow re-established, surface troughing in the lee of the Rockies will lead to a rapid moisture return. 500mb temperatures are progged to be around -13C across western Kansas Saturday afternoon along and east of a weak frontal boundary. A dryline is expected to meet this boundary around Elkhart. With the cold mid level to upper level temperatures, it is not a matter of IF storms will develop, it is a matter of how early in the afternoon and exactly where. The best chance of storm initiation is along the front and then southwestward to where it meets the dryline from Scott City to Johnson or Springfield, CO. Upper level winds are progged to be around 90kts, which will allow for good storm ventilation. Very large hail and tornadoes can be expected, provided that the storms remain isolated. This is a concern given the high dewpoints and cold mid level temperatures. If many storms develop then the storms would be less severe or severe for a shorter period of time. Right moving supercell storms will move to the east- northeast or east at 25 to 30 mph. So places like Dodge City, Ashland and Wakeeney would experience storms a little later in the evening, assuming they are still supercells that late. Of course, given all the rain we have had over the past few weeks, flooding will again be a concern, especially for areas to the east of Dodge City later at night. However, it is unclear whether the isolated evening t-storms will evolve into a large cluster and dump widespread heavy rain. We are monitoring for this potential. .LONG TERM...(Saturday night through Friday) Issued at 329 PM CDT Fri May 24 2019 On Sunday, a shortwave trough will approach western Kansas late in the evening. Ahead of this feature, it will be extremely unstable once again, with the possibility of very large hail and tornadoes.The most favored location for initiation of severe is across far western Kansas in the afternoon, then storms would move east-northeastward once again and affect Dodge City, Ashland and Wakeeney later in the evening. Of course, given all the rain we have had over the past few weeks, flooding will again be a concern. On Monday, a large upper low pressure system will be located over the Rockies. A dryline will be situated across western Kansas. Mid level temperatures are progged to increase by Monday and given that the dryline may be the sole surface lifting mechanism aside from local terrain features, storm initiation is questionable. There may only be one or two storms roaming the plains in the evening dropping big hail. Therefore, chances for widespread heavy rainfall is low. A break in the severe storm/heavy rainfall regime is expected Tuesday through Thursday as the upper level low passes to the east and drier air moves into western Kansas. There is a chance of thunderstorms again by Friday and Saturday as low level moisture surges back north into western Kansas and another upper level low develops near the west coast. It is uncertain how prolonged this next wet spell may be. Heavy rain potential may be confined to only a couple of days. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1035 PM CDT Fri May 24 2019 VFR will prevail through the majority of this TAF cycle. In a moist boundary layer, areas of stratus of BR/fog are possible through sunrise Saturday. Short term models do not develop much, so kept out of the TAFs, but will monitor for amendments. Light SE winds will pravail overnight. After 15z Sat, SE winds will increase at all airports, gusting in the 25 kt range by afternoon. The strongest winds are expected at LBL, the weakest at HYS. During the 20z Sat- 03z Sun, time frame scattered to numerous thunderstorms are expected at all airports. Have enough confidence to include convective TEMPO groups with this TAF issuance. Some storms will be strong to severe, with large hail and wind gusts in excess of 50 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 82 60 83 / 20 60 60 50 GCK 58 83 57 83 / 20 40 40 50 EHA 53 83 56 81 / 10 90 30 60 LBL 56 83 58 83 / 20 60 40 60 HYS 59 82 58 80 / 20 30 70 40 P28 65 82 62 82 / 50 50 70 40 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Saturday afternoon through Sunday morning for KSZ046-064>066-078>081-087>090. && SHORT TERM...Finch LONG TERM...Finch AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 306 AM CDT Fri May 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 306 AM CDT Fri May 24 2019 /206 AM MDT Fri May 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Scattered thunderstorms will be restricted to the southeast zones Friday afternoon and evening, where the strongest storms may produce large hail and strong winds. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Limited risk * Thunderstorm Wind: Limited risk * Thunderstorm Hail Risk: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion Additional rounds of severe thunderstorms are expected both Saturday and Sunday afternoon/evening. High end severe weather is possible on both these days, with tornadoes and very large hail possible. Drier more stable air is expected next week. Days 2-7 Hazards ---------------- * Saturday - Flooding: Elevated risk - Lightning: Elevated risk - Severe thunderstorm: Elevated risk * Sunday - Lightning: Elevated risk - Flooding: Elevated risk - Severe thunderstorm: Elevated risk * Monday - Non thunderstorm wind: Limited risk * Tuesday - Lightning: Elevated risk * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the southeast zones Friday afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Turner
The Dodge City radar (KDDC), 106 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
7 hail, 5 flash flood, 3 flood, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Water was over several roads from days of heavy rains.
Multiple county roads were still flooded from days of heavy rain.
Water was still over roads, including highway 156.
There was copious amounts of hail.
Winds were estimated to be 60 MPH.
There was also very heavy rain with the wind.
There were multiple reports of 60 MPH winds.
Flooding across many streets of Ulysses.
Water on some streets was 3 feet deep stranding some motorists.
Widespread field flooding with water across several county roads.
Street flooding in Protection.
Street flooding.
A home was struck by lightning causing a fire. The resident received smoke inhalation was expired so this is an indirect death.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837178, 837179, 837181, 837182, 837183, 837184, 837185, 837186, 837187, 837188, 837191, 837192, 837193, 837171, 837172, 837173, 837174, 837176, 837190.